Skip to main content Accesibility Help
×
×
Home

Free-surface flow over a semicircular obstruction

  • Lawrence K. Forbes (a1) and Leonard W. Schwartz (a1)
Abstract

The two-dimensional steady flow of a fluid over a semicircular obstacle on the bottom of a stream is discussed. A linearized theory is presented, along with a numerical method for the solution of the fully nonlinear problem. The nonlinear free-surface profile is obtained after solution of an integrodifferential equation coupled with the dynamic free-surface condition. The wave resistance of the semicircle is calculated from knowledge of the solution at the free surface.

Copyright
References
Hide All
Cokelet, E. D. 1977 Steep gravity waves in water of arbitrary uniform depth. Phil. Trans. R. Soc. Lond. A 286, 183230.
Gazdar, A. S. 1973 Generation of waves of small amplitude by an obstacle placed on the bottom of a running stream. J. Phys. Soc. Japan 34, 530538.
Haussling, H. J. & Coleman, R. M. 1977 Finite-difference computations using boundary-fitted coordinates for free-surface potential flows generated by submerged bodies. In Proc. 2nd Int. Conf. on Numerical Ship Hydrodynamics, Berkeley. pp. 221233.
Havelock, T. H. 1927 The method of images in some problems of surface waves. Proc. R. Soc. Lond. A 115, 268280.
Kochin, N. E., Kibel’, I. A. & Roze, N. V. 1964 Theoretical Hydromechanics. Wiley-Interscience.
Lamb, H. 1932 Hydrodynamics, 6th edn. Cambridge University Press.
Schwartz, L. W. 1974 Computer extension and analytic continuation of Stokes’ expansion for gravity waves. J. Fluid Mech. 62, 553578.
Schwartz, L. W. & Vanden-Broeck, J.-M. 1979 Numerical solution of the exact equations for capillary — gravity waves. J. Fluid Mech. 95, 119139.
Shanks, S. P. & Thompson, J. F. 1977 Numerical solution of the Navier — Stokes equations for 2D hydrofoils in or below a free surface. In Proc. 2nd Int. Conf. on Numerical Ship Hydrodynamics, Berkeley. pp. 202220.
Stokes, G. G. 1880 Mathematical and Physical Papers, vol. 1. Cambridge University Press.
Tuck, E. O. 1965 The effect of non-linearity at the free surface on flow past a submerged cylinder. J. Fluid Mech. 22, 401414.
Von Kerczek, C. & Salvesen, N. 1977 Non-linear free-surface effects — the dependence on Froude number. Proc. 2nd Int. Conf. on Numerical Ship Hydrodynamics, Berkeley. pp. 292300.
Wehausen, J. V. & Laitone, E. V. 1960 Surface waves. In Handbuch der Physik, vol. 9. Springer.
Yamada, H. 1957 On the highest solitary wave. Rep. Res. Inst. for Appl. Mech., Kyushu University no. 5, pp. 5367.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed